MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Arthralgia (2355); Osteolysis (2377); High metal ion levels (4847)
Date of Event 12/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a right hip bhr-tha replacement on (b)(6) 2009.After this procedure, a test performed on (b)(6) 2020 indicated an increase in cobalt ion levels in blood of 4 ng/ml, which decreased to 3.6 ng/ml in an additional test performed on (b)(6) 2022.On (b)(6) 2023 the cobalt and chromium levels were 3.4 and 7.9 ng/ml.The patient had an orthopedic follow-up on (b)(6) 2019 for right hip pain, it is noted x-ray showed metal on metal right total hip arthroplasty with metal taper stem and some degree of osteopenic changes of the greater trochanter.A revision surgery was scheduled (b)(6) 2023.No further information is available at the moment.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that the patient underwent a right hip bhr-tha replacement on (b)(6) 2009.After this procedure, a test performed on (b)(6) 2020 indicated an increase in cobalt ion levels in blood of 4 ng/ml, which decreased to 3.6 ng/ml in an additional test performed on (b)(6) 2022.On (b)(6) 2023 the cobalt and chromium levels were 3.4 and 7.9 ng/ml.The patient had an orthopedic follow-up on (b)(6) 2019 for right hip pain, it is noted x-ray showed metal on metal right total hip arthroplasty with metal taper stem and some degree of osteopenic changes of the greater trochanter.A revision surgery was scheduled (b)(6) 2023 however, it¿s noted before his scheduled revision, the patient fell on his right hip and sustained a periprosthetic fracture around the internal prosthetic hip joint.His revision was postponed for 8 weeks no further information is available at the moment.
 
Additional Manufacturer Narrative
B5: describe event or problem, d7: if explanted, give date h6: health effect - clinical code and health effect - impact code.
 
Additional Manufacturer Narrative
It was reported that the patient underwent a right hip bhr-total hip arthroplasty.After this procedure, a test performed indicated an increase in cobalt and chromium ion levels in blood.The patient had an orthopedic follow-up for right hip pain, it is noted x-ray showed metal on metal right total hip arthroplasty with metal taper stem and some degree of osteopenic changes of the greater trochanter.A revision surgery was scheduled, however it¿s noted before his scheduled revision, the patient fell on his right hip and sustained a periprosthetic fracture around the internal prosthetic hip joint.His revision was postponed for 8 weeks.Revision surgery was performed on (b)(6)2024.No further information is available at the moment.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup and none for the sleeve.This will continue to be monitored for the cup and will continue to be monitored via routine trending for the head and sleeve, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the cup, prior applicable escalation actions were identified for the head and sleeve and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The clinical root cause of the reported pain, elevated cobalt and chromium, small fluid collection overlying the right femoral greater trochanter, and minimal periprosthetic osteolysis cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a mal performance of the implant or implant failure.As well, the patient fall is likely the clinical root cause of the periprosthetic fracture.The patient impact is the pain, elevated metal ions, periprosthetic fracture and postponed revision.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18646825
Report Number3005975929-2024-00010
Device Sequence Number7111895
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public00885556071854
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/30/2013
Device Catalogue Number74122554
Device Lot Number08CW15895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/10/2024
05/07/2024
Initial Report FDA Received Date02/05/2024
Supplement Report FDA Received Date03/15/2024
05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 60MM W/ IMPTR, LOT#:085598; ANTHOLOGY HO POROUS SZ 12, LOT#:07LM08489; MODULAR SLEEVE {} PLUS 0MM 12/14, LOT#:08CW16020
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexMale
Patient Weight127 KG